Nebraska, 2003

Tornadoes and Hail in Nebraska, June 11, 2003

June 11, 2003 · NWS LBF · 18 events in 7 counties and zones

14 hail, 4 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$23,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 11, 11:49 AM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 11, 11:49 AM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
149 PM CDT WED JUN 11 2003

MAIN FOCUS TONIGHT WILL BE FRONTAL POSITION AND SEVERE THREAT AS
ATMOSPHERE DESTABILIZES LATE THIS AFTERNOON.

CU FORMING ALONG THE NORTH PLATTE RIVER VALLEY WEST OF OGA AT 130 PM
CDT AND VIEWABLE AS VISIBLE SATELLITE SHOW INCREASING SC
FORMATION OVER THE NORTH CENTRAL. WATER VAPOR LOOP SHOWING WEAKER
BRANCH OF MID-LEVEL JET STREAK LIFTING NORTHEAST INTO THE
NORTHWEST PANHANDLE WHILE STRONGER JETSTREAM AXIS SHOWN OVER SOUTHERN
IDAHO...AND APPROACHING THE NORTHWEST PANHANDLE NOW. WILL USE
BLEND OF WSETA AND MESOETA WITH FRONTAL BOUNDARY EXPECTED TO SLOW
WHILE MOVING SOUTHEAST ACROSS THE PANHANDLE. AS DEFORMATION FIELD
FORMS. AREA SEEN AS GREATEST POTENTIAL SEVERE WEATHER TO BE EAST OF A
MERRIMAN TO OGA LINE AND POTENTIAL SUPERCELLS POSSIBLE BETWEEN 23Z TO
06Z. THIS AFTERNOON SURFACE CONVERGENCE TO INCREASE OVER THE
NORTHWEST WITH SOUTH WINDS TO PUSH DEWPOINTS TO A 60-65 RANGE THROUGH
NORTH CENTRAL AND OBSERVATIONS SHOW MID 60S AS FAR NORTH AS BBW.
FORECASTS SOUNDING SHOWS UNIDIRECTIONAL SHEAR BUT H85 WINDS ONLY
MODERATE AS WINDS TO 20-25 KTS THIS EVENING THEN H85 JETLET
INCREASING OVER NORTHWEST KANSAS TO 40 KTS TOWARD MIDNIGHT FOR
POTENTIAL ELEVATED THUNDERSTORMS FORMING IN THE SOUTHWEST
FOR THE OVERNIGHT HOURS.

THIS EVENING FORECAST SOUNDING SHOW INDICES WITH THE POTENTIAL FOR A
FEW TORNADIC STORMS AS THUNDERSTORMS RAPIDLY DEVELOP BEYOND 4 PM CDT
AND TRACK SOUTHEAST ACROSS THE NORTH CENTRAL. MAIN FRONTAL BOUNDARY
WILL KICK EAST AFTER 09Z AS STRONGER H5 WAVE MOVES EAST.

THURSDAY THE FRONT BACKS WEST TO THE FRONT RANGE TILL SATURDAY WITH
SCHC OF THUNDERSTORMS DAILY AS EMBEDDED WAVES MOVE DOWNSTREAM.
SATURDAY THE UPPER RIDGE WILL STRENGTHEN AND RIDGE NORTH ON THE HIGH
PLAINS WITH A CONTINUE CHANCE OF STORMS UNTIL THE UPPER RIDGE BUILDS
EAST SATURDAY NIGHT.

BLEND OF ECMWF AND GFS USED IN THE EXTENDED. MAIN THREAT SEEN FOR
CONVECTION IS IN THE NORTHWEST AS POSITIVE TILTED RIDGE AXIS
EXTENDS NORTH NORTHEAST ACROSS WESTERN NEB. SURFACE FRONT WILL BE TO
THE NORTHWEST WITH CONVECTION FORMING ON THE HIGH PLAINS AND
WEAKENING WHILE MOVING EAST ACROSS WESTERN NEB.

.LBF...NONE.

KECK
Hazardous weather outlook, Jun 11, 9:59 AM MST, 5 hours 11 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-121045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1159 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

THERE IS A CHANCE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS LATER
THIS AFTERNOON ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA. THE AREA OF GREATEST CONCERN INITIALLY IS IN AN AREA
BOUNDED BY A LINE FROM MERRIMAN...TO OGALLALA...TO THEDFORD TO
AINSWORTH.

WARM...MOIST...UNSTABLE AIR WILL BE IN PLACE ACROSS THE PREVIOUSLY
MENTIONED AREA...AND FURTHER EAST. A BOUNDARY SEPARATING THE
WARM...MOIST AIR FROM DRYER AIR TO THE WEST...OR DRYLINE...WILL
PROGRESS ACROSS THE EASTERN PANHANDLE THIS AFTERNOON. AS THIS
BOUNDARY ENCOUNTERS THE UNSTABLE AIR...AND AN UPPER LEVEL
DISTURBANCE...THUNDERSTORMS ARE EXPECTED TO DEVELOP QUICKLY IN OR
CLOSE TO THE AREA OF GREATEST CONCERN. DEVELOPMENT IS EXPECTED TO
OCCUR AFTER 2 PM CDT (1 PM MDT). ALTHOUGH THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...WIND PROFILES ALOFT
WILL BE FAVORABLE FOR THE DEVELOPMENT OF ISOLATED TORNADOES AS WELL.

LATER TONIGHT...THUNDERSTORM DEVELOPMENT IS EXPECTED TO BECOME MORE
WIDESPREAD ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...WITH SEVERE
THUNDERSTORMS POSSIBLE EAST OF A LINE FROM MERRIMAN TO OGALLALA AS
THE THUNDERSTORM COMPLEX MOVES EAST. IN ADDITION...FURTHER
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE LATE TONIGHT...GENERALLY
AFTER MIDNIGHT ACROSS SOUTHWEST NEBRASKA...AS A COLD FRONT PUSHES
INTO THE AREA.

THOSE PLANNING OUTDOOR ACTIVITIES TODAY AND TONIGHT ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA SHOULD MONITOR NOAA WEATHER RADIO AND
LOCAL MEDIA BROADCASTS TO KEEP AWARE OF THE POTENTIAL FOR SEVERE
WEATHER DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT IS POSSIBLE AGAIN
THURSDAY AFTERNOON AND EVENING...ACROSS PORTIONS OF THE SOUTHEAST
NEBRASKA PANHANDLE AND SOUTHWEST NEBRASKA.

ALSO...FRIDAY HOLDS YET ANOTHER CHANCE FOR SEVERE THUNDERSTORM
DEVELOPMENT...MAINLY ACROSS WESTERN NEBRASKA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED ACROSS NORTH CENTRAL NEBRASKA THIS
AFTERNOON...AND ACROSS MOST OF THE OUTLOOK AREA THIS EVENING AND
TONIGHT. SPOTTERS MAY ALSO BE NEEDED IN THE SOUTHWEST PORTION OF THE
OUTLOOK AREA ON THURSDAY.

JWS

The radar

The North Platte radar (KLNX), 127 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

14 hail, 4 tornado. Local standard time, as filed.

Hail, Perkins

When
June 11, 3:10 PM MST
Where
Perkins County, 12 mi NW of Grant
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.317, -102.033

Hail, Lincoln

When
June 11, 4:53 PM CST
Where
Lincoln County, 2 mi E of North Platte
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.950, -100.367

Hail, Cherry

When
June 11, 5:04 PM CST
Where
Cherry County, 45 mi SSW of Merriman
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.583, -99.517

Hail, Rock

When
June 11, 5:18 PM CST
Where
Rock County, Bassett
Measured
1.75 in hail
Property damage
$40,000
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.117, -99.850

Hail, Lincoln

When
June 11, 5:33 PM CST
Where
Lincoln County, 6 mi S of Brady
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.033, -100.233

Hail, Lincoln

When
June 11, 6:05 PM CST
Where
Lincoln County, 7 mi E of Brady
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.983, -99.800

Tornado, Rock

When
June 11, 6:32 PM CST
Where
Rock County, 9 mi NNE of Rose
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
STORM CHASER
Coordinates
42.550, -99.467

The tornado touched down in an open pasture.

Hail, Rock

When
June 11, 6:38 PM CST
Where
Rock County, 12 mi NE of Rose
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.583, -99.400

Tornado, Blaine

When
June 11, 6:40 PM CST to 6:42 PM CST
Where
Blaine County, 15 mi NNW of Brewster
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
STORM CHASER
Coordinates
42.317, -99.400

There was a brief tornado touchdown in an open field.

Hail, Blaine

When
June 11, 6:44 PM CST
Where
Blaine County, 5 mi NE of Brewster
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.317, -99.300

Hail, Brown

When
June 11, 6:55 PM CST
Where
Brown County, 30 mi S of Ainsworth
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.133, -99.983

Tornado, Rock

When
June 11, 6:57 PM CST to 7:00 PM CST
Where
Rock County, 6 mi E of Bassett
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
42.150, -99.283

The tornado touched down in an open field.

Hail, Frontier

When
June 11, 7:13 PM CST
Where
Frontier County, 20 mi WSW of Stockville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.233, -99.850

Hail, Frontier

When
June 11, 7:20 PM CST
Where
Frontier County, 17 mi SW of Stockville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.300, -99.333

Hail, Rock

When
June 11, 7:20 PM CST
Where
Rock County, 3 mi SE of Bassett
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -100.733

Hail, Brown

When
June 11, 7:25 PM CST
Where
Brown County, 22 mi S of Ainsworth
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.967, -101.883

Hail, Rock

When
June 11, 7:34 PM CST
Where
Rock County, 10 mi NE of Rose
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.150, -100.750

Tornado, Rock

When
June 11, 7:37 PM CST
Where
Rock County, 32 mi SSE of Bassett
Rating
F0
Path length
0.2 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
40.367, -100.617

The tornado made a brief touchdown in open rangeland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362694, 5362693, 5362692, 5362690, 5362691, 5362689, 5362684, 5362685, 5362686, 5362687, 5362688, 5362683, 5362680, 5362679, 5362682, 5363841, 5363840, 5362681.